How to address PMR pain while decreasing prednisone
I have been diagnosed w poly myalgia rheumatica (pmr). Am taking 5 mg of predisone, was taking 10mg.
Every time I go on a low dose, symptoms come back. I can’t take pain meds, but do drink wine to ease pain, although I’m told no alcohol w prednisone. Anything you can share as far as info
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
I think this will be introducing a new topic, but I dont know where else to do it. My husband has been dealing with PMR for two years. He’s gotten down to 3 mg of Prednisone just recently. The one issue I have not seen commented on in this group are the side effects of being on Prednisone. Yes, everyone wants to get off of it, but no one says why. . .Well, I can tell you why we want my husband to be off of it–skin is so very thin he bleeds at the slightest touch! It’s become a joke in our family–I’ll just buy all new towels and sheets when he’s through the tunnel; don’t go outside without a longsleeve shirt on, and so on. And the touchy temperament; oh my. . . Can some of you pls share with us your experiences with side effects ??
Hello @rinron, when I was first diagnosed with PMR and was put on prednisone for about 3 years before I was able to taper off, my main side effect was weight gain and fluid retention. My PMR went into remission for about 6 years and came back August of last year so I was back on 20 mg prednisone. I have been able to taper down to 10 mg but am struggling a bit to go below that. Knowing what my side effects were the first go around has given me extra incentive to work on not gaining more weight and trying to exercise a little more.
Mayo Clinic has some information on the major, minor and unknown possible side affects here:
Drugs.com also has a comprehensive list of side effects here:
Hopefully others will share their common side effects.
Thanks John. That's funny. . .side effects have got to be so different for each individual. Ron has not gained any weight nor the fluid retention. I hope others will share their experiences because the effect I wrote about are "killing us". . .
I have experienced the thin skin and easy bruising but wasn’t sure it was a side effect of prednisone. I do wear socks to bed after an exciting ride to the ER from rubbing my feet together and nicking a vein close to the surface of the skin. Good thing I woke for my old man trip to the bathroom which is when I noticed blood all over the floor while I’m turning in circles to see where it’s coming from. I didn’t feel anything due to the neuropathy in both legs and feet. It is funny looking back on it but wasn’t funny when it happened. I had attributed it to what I “believe” caused my small fiber peripheral neuropathy – many years in my 40s and 50s taking lisinopril for high blood pressure.
Yes, weight gain is the worst for me. I feel like i just can’t get out of my own way! And I’ve developed lymphodedema which may or may not be due to the prednisone. I know swelling is one of the effects, so why not lymphodema? I also have fluid buildup on the retina of my left eye. Wondering if this is due to the same thing????? Not a good drug! I take 4 mg a day and want so badly to lower that.
Hello @amkaloha, so sorry for your struggles with the drug. Have you been able to talk with your doctor about the possible side effects or if there is an alternative drug or treatment? I would ask the doctor if it’s possible to taper the prednisone to try and get off of it.
Hoping you find some answers…
Many Connect members have discussed Prednisone, so I’d like to tag a few, and hope they will join this discussion with more information for you.
@angelard @lemdjm @twinskl @jrt26 @mmontgomery008 @jewel8888 @chicagomichelle @blindeyepug @crhp194 @dsisko @freemary @bboxer @jay_baruch @bertbiz @momij @vdouglas @ajgray @coastalgirl, would you share your thoughts about Prednisone and its side effects?
As always, thank you @johnbishop for sharing much of your insightful experience; @rinron, you may also be interested in this discussion on Connect:
Vitamin B12 Shots: http://mayocl.in/2nyFiYf
So far the side effects I’ve experienced is weight gain (15 lbs) and I may have glaucoma. I am waiting for an appointment with a specialist since my regular eye doctor noticed increased pressure (24-25) in both eyes and more on the left. I started on prednisone 60mg daily and taper down for 8 weeks then restarted after a week due to return of symptoms at 10mg daily for over a month and taper down by next week.
I have a love/hate relationship with prednisone. When my kidneys failed 5 years ago it saved my life. I was on high doses to begin with and then tapered down. The prednisone put my minimal change disease in remission… then I started weaning off and began having excruciating pain all over – I believed it to be from the prednisone withdrawal…. then I had a relapse of my kidney disease, again helped by higher doses of prednisone… then began to wean again… and then the pain again… ended up working with endocrinology to change over to hydrocortisone and taper that VERY slowly as I had been on the prednisone long enough to now have secondary adrenal insufficiency. I was exhausted and still in pain after that. I was diagnosed then with spondylitis and take 5 mg daily to help keep that and my kidney disease at bay. I hate taking it but every time I taper below 5 things get worse for me. At 5 mgs my side effects are not insignificant but are tolerable mostly – I have gained 65 lbs., have a puffy moon face and neck, thin sin, trouble sleeping, anxiety, bruising, irritability, am ravenous… at the higher doses I become much puffier, hungrier, angrier, anxious, sweat a lot, have really bad hot flashes. And though my bone density scans come back normal I have broken my ankle doing absolutely nothing and have had 2 teeth break off at the roots and needs implants.Good luck!
HiRe side effects from prednisone I have been on this wonderful (it saved my life) but toxic drug since sept 2015.Most of time I was on equivalent of 1mg/kg weight.To me the two most horrible & irreversible side effects are osteo necrosis & ? Cataract – not to mention being hyper &/or low energy & depression during tapering. I am fearful of needing a hip replacement prematurely.I have not needed insulin while on prednisone. I think I achieve this by checking my blood sugar several times a day and walk or eat accordingly (a half hour speed walk can half blood sugar!) I eliminate simple sugar or juices from diet and don’t over eat. I have been able to maintain my weight.Hope this helps!A